Transient occult cardiotoxicity in children receiving continuous beta-agonist therapy.

World journal of pediatrics : WJP

PubMedID: 24599614

Carroll CL, Coro M, Cowl A, Sala KA, Schramm CM. Transient occult cardiotoxicity in children receiving continuous beta-agonist therapy. World J Pediatr. 2014;.
BACKGROUND
Continuous beta-agonist therapy, typically in the form of inhaled albuterol, is the first line therapy for the treatment of acute and severe bronchospasm in children. Although this treatment is commonly used, concerns about cardiotoxicity have been raised. We aimed to investigate the cardiotoxic effects of continuous beta-agonist therapy in children.

METHODS
We conducted a retrospective review of children admitted to the intensive care unit (ICU) between May 2008 and April 2009, who were treated with continuous beta-agonist therapy (intravenous and nebulized).

RESULTS
Twenty of the 36 children treated with continuous albuterol had repeated serum troponin-T and lactate levels measured. Eleven patients (55%) were also treated with continuous intravenous terbutaline. Elevated levels of troponin-T levels were found in 25% of children, and elevated lactate levels were found in 60%. However, all returned to normal levels within 48 hours of ICU admission, despite continued beta-agonist therapy. No children experienced arrhythmias during therapy. There was no association between intravenous terbutaline use and elevated troponin-T [odds ratio (OR), 1.3; 95% CI, 0.2-10.3] or with elevated serum lactate (OR, 0.6; 95% CI, 0.1-3.7). There was also no association between elevated troponin-T or lactate and ICU or hospital length of stay.

CONCLUSIONS
In this small study, a significant proportion of children had elevated serum troponin-T and lactate levels while receiving inhaled continuous beta-agonist therapy, irrespective of intravenous therapy. However, these abnormal values all returned to normal within 48 hours of ICU admission and were not associated with increased duration of hospitalization.